Kansas, 2021

Hail and Damaging Wind in Kansas, May 5, 2021

May 5, 2021 · NWS DDC · 5 events in 2 counties and zones

A cold front pushed through the CWA with decent instability ahead and along it with values around 1000-1500 J/Kg. Wind shear was on the weaker side of around 20kts but enough updraft forcing to produce up to quarter sized hail and around 60 mph wind gusts for Dodge City to Tice and points to the southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front pushed through the CWA with decent instability ahead and along it with values around 1000-1500 J/Kg. Wind shear was on the weaker side of around 20kts but enough updraft forcing to produce up to quarter sized hail and around 60 mph wind gusts for Dodge City to Tice and points to the southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 5, 2:02 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 5, 2:02 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
302 PM CDT Wed May 5 2021

.SHORT TERM...(This evening through Thursday)
Issued at 250 PM CDT Wed May 5 2021

HRRR model showing quite a number of storms along the cold front
that will move into the area by mid afternoon and exit the southeast
counties during the early evening. Widespread severe weather isn't
expected however the HRRR model has shown consistency on
producing explicit near severe to exceeding severe criteria
thunderstorm outflow wind. Through collaboration with SPC, the
marginal severe weather risk area is extended even further east of
the Dodge City area though this evening. Numerous 30 to 50 mph
gusts are likely in the uncapped areas downwind of the focus of
convective development. As the storms developing along the cold
front begin producing cold pools or localized downbursts, the
uncapped region down stream may see a few storms developing in
advance of the gust front. Rain cooled outflow should drop
temperatures quickly over the eastern sections of the area; into
the 50s by early evening while the far southwest sections enjoys
more mild upper 60s well into the early evening hours.

Models suggest the cold front stalls out over north central Kansas
into west central Kansas this evening , and with the moisture left
over from the exiting storms, the later evening and overnight could
possible see some fog developing despite light southwest winds - a
mesoscale problem better diagnosed later this evening.

Thursday should shape up to be a much quieter weather day as the
center of surface high pressure settles over the central/southern
High Plains areas from the KS/CO line into north Texas.

.LONG TERM...(Thursday night through Wednesday)
Issued at 250 PM CDT Wed May 5 2021

Welcome to Summer in May on Saturday. There is still a range of high
temperatures (mid 90s to as low as mid 80s) among the models and
this may caused by the frontal position or storm development timing.
Saturday also looks interesting for potential supercells near a
dryline and warm front intersection in central Kansas - which may
not linger long for our area, or remain to the east altogether as
the convection quickly moves east into eastern Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 110 PM CDT Wed May 5 2021

A couple of isolated swaths of 50 knot thunderstorms outflow wind
gusts will be possible between about 4 pm and 7 pm anywhere west
of DDC, as initially single cells develop cold pools and turn into
clusters east of roughly highway 83. Brief reductions in vsby to
the IFR category in moderate rain can be expected as well though
the event with mainly vfr ceilings.

&&

.FIRE WEATHER...
Issued at 250 PM CDT Wed May 5 2021

Cooler weather conditions in the near term will preclude very low rh
and therefore fire weather concerns. Hot and potentially much drier
condition will return however, mainly over the most western areas of
the forecast area by friday and heading into Saturday. Look for
gusty winds into the 30 to 40 mph range as early as late morning
Friday and through the day, with relative humidity falling to as
low as around 20 percent in the far west.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  73  48  85 /  30   0   0  10
GCK  40  74  47  86 /  30   0   0   0
EHA  42  79  52  90 /  40   0   0  10
LBL  42  77  49  89 /  50   0   0  10
HYS  43  69  44  78 /  30   0   0  10
P28  46  74  47  81 /  60   0  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...MR
FIRE WEATHER...Russell
Hazardous weather outlook, May 5, 2:06 AM CST, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
306 AM CDT Wed May 5 2021

KSZ030-031-043>046-061>066-074>081-084>090-060815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
306 AM CDT Wed May 5 2021 /206 AM MDT Wed May 5 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

An isolated thunderstorm or two cannot be ruled out in association
with a weak cold front pushing east-southeast through western Kansas
this afternoon into early evening. Any potential storm will be
capable of producing gusty winds.

Day 1 Hazards
-------------
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 5, 2:32 PM CST, 2 hours before
Special Weather Statement
National Weather Service Dodge City KS
332 PM CDT Wed May 5 2021

KSZ043>045-063-052115-
Finney KS-Lane KS-Scott KS-Ness KS-
332 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...
SOUTHWESTERN NESS...SOUTHERN SCOTT...NORTHWESTERN HODGEMAN...LANE AND
NORTHWESTERN GRAY COUNTIES UNTIL 415 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shields, moving southeast at 35 mph. Another strong thunderstorm was
developing 8 miles south of Scott City, also moving southeast at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storm.

Locations impacted include...
Garden City, Scott City, Holcomb, Ness City, Dighton, Alamota,
Grigston, Shallow Water, Manning, Beeler, Amy, Healy, Friend and
Shields.

LAT...LON 3844 9987 3826 10019 3826 10023 3824 10023
      3781 10098 3836 10111 3867 10051
TIME...MOT...LOC 2031Z 299DEG 31KT 3856 10049

UMSCHEID
Special weather statement, May 5, 3:09 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
409 PM CDT Wed May 5 2021

KSZ063-077-052200-
Gray KS-Finney KS-
409 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...SOUTHWESTERN HODGEMAN
AND NORTHERN GRAY COUNTIES UNTIL 500 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Friend, moving southeast at 25 mph. Another
strong thunderstorm was located 8 miles north of Garden City, also
moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Garden City, Holcomb, Pierceville, Charleston, Kalvesta and Plymell.

LAT...LON 3774 10093 3818 10104 3826 10050 3805 10022
      3795 10023
TIME...MOT...LOC 2108Z 318DEG 22KT 3817 10071

UMSCHEID
Special weather statement, May 5, 3:11 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
411 PM CDT Wed May 5 2021

KSZ045-064-052200-
Hodgeman KS-Ness KS-
411 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NESS AND NORTHWESTERN
HODGEMAN COUNTIES UNTIL 500 PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beeler, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Jetmore and Beeler.

LAT...LON 3827 9960 3801 10001 3834 10025 3843 10025
      3851 10011
TIME...MOT...LOC 2110Z 311DEG 25KT 3839 10014

UMSCHEID
Special weather statement, May 5, 3:33 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
433 PM CDT Wed May 5 2021

KSZ062-063-075-076-052215-
Finney KS-Kearny KS-Grant KS-Haskell KS-
433 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHERN HASKELL
COUNTIES UNTIL 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Deerfield, moving southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Plymell.

LAT...LON 3788 10130 3793 10100 3767 10066 3760 10116
TIME...MOT...LOC 2133Z 314DEG 19KT 3786 10114

UMSCHEID
Special weather statement, May 5, 3:54 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
454 PM CDT Wed May 5 2021

KSZ063-064-077-078-052245-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
454 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...EASTERN
FINNEY...SOUTHWESTERN HODGEMAN AND EASTERN GRAY COUNTIES UNTIL 545 PM
CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kalvesta, moving southeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Cimarron, Ensign, Howell, Wright, The Haggard Elev and
Ft. Dodge.

LAT...LON 3797 10051 3806 10024 3780 9972 3758 10032
TIME...MOT...LOC 2154Z 311DEG 26KT 3796 10029

UMSCHEID
Special weather statement, May 5, 4:01 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT Wed May 5 2021

KSZ063-076-052245-
Finney KS-Haskell KS-
501 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY
AND HASKELL COUNTIES UNTIL 545 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Plymell, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sublette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3779 10109 3785 10094 3753 10065 3742 10107
TIME...MOT...LOC 2200Z 317DEG 23KT 3774 10101

UMSCHEID

The radar

The Dodge City radar (KDDC), 7 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ford

When
May 5, 4:32 PM CST
Where
Ford County, 2.34 mi NNW of Dodge City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.780, -100.040

Hail, Ford

When
May 5, 4:33 PM CST
Where
Ford County, 2.14 mi NNW of Dodge City
Measured
0.75 in hail
Reported by
Public
Coordinates
37.780, -100.030

Hail, Ford

When
May 5, 4:35 PM CST
Where
Ford County, 2.07 mi N of Dodge City
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.780, -100.020

Thunderstorm Wind, Ford

When
May 5, 4:39 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Dodge City regional airport.

Hail, Haskell

When
May 5, 4:41 PM CST
Where
Haskell County, 1.78 mi ENE of Tice
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.530, -100.690

The hail was mostly dime sized but there were a few quarter sized pieces observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963371, 963372, 963373, 963375, 963374.